Michigan, 2026Winter Storm in Michigan, January 27 to 29, 2026
January 27 to 29, 2026 · NWS MQT · 2 events in 2 counties and zones
Strong lake effect snow showers occurred January 28 through January 29th, impacting Luce, Schoolcraft, and Alger counties in Upper Michigan. As the event progressed, a dominant lake effect band slowly progressed westward, which eventually focused impacts into Alger County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong lake effect snow showers occurred January 28 through January 29th, impacting Luce, Schoolcraft, and Alger counties in Upper Michigan. As the event progressed, a dominant lake effect band slowly progressed westward, which eventually focused impacts into Alger County. Heavy snowfall was observed, with snowfall rates of 1 inch per hour or greater and gusty northwest winds contributing to blowing snow and reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 27, 6:56 AM EST, 4 minutes earlier. Its key messages:
- Lake effect snow showers continue through the work-week as multiple disturbances pass through the region. Periods of blowing snow and moderate (1/2 inch per hour) snowfall rates are possible (up to 30% chance), including today through tonight over the east near Lake Superior.
- Cold weather persists through the end of the week, with daytime highs in the single digits to teens and overnight lows mostly staying below or near zero.
Area forecast discussion, Jan 27, 6:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
656 AM EST Tue Jan 27 2026
.KEY MESSAGES...
- Lake effect snow showers continue through the work-week as
multiple disturbances pass through the region. Periods of
blowing snow and moderate (1/2 inch per hour) snowfall rates
are possible (up to 30% chance), including today through
tonight over the east near Lake Superior.
- Cold weather persists through the end of the week, with
daytime highs in the single digits to teens and overnight lows
mostly staying below or near zero.
&&
.DISCUSSION...
Issued at 320 AM EST Tue Jan 27 2026
While generally light lake effect snowfall is being realized over
the northwest wind snow belts early this morning, some occasionally
moderate (1/2 inch per hour) to even locally heavy (1 inch or more
per hour) snowfall rates have been observed across Upper Michigan
thus far as the shortwave low responsible continues through eastern
Lake Superior this morning before rotating towards the St. Lawrence
Seaway this afternoon. While moisture associated with this system is
fairly limited, enough moisture flux brought about by the latent
heat release from the very cold air over Lake Superior is looking to
bring anywhere from 1 to 4 inches over the western northwest wind
snow belts today through tonight, with isolated amounts up to 6 or
so inches in the higher terrain of the Keweenaw between Rockland and
Houghton. While we can expect some areas of blowing snow over the
west today, with the moderate snowfall being fairly localized (i.e.
snowfall rates should be mostly less than 1/2 inch per hour or
less), no Winter Weather Advisory is being issued for the Keweenaw
or Ontonagon County this morning. However, with the longer fetch and
some extra convergence increasing snowfall rates and moisture to
work with today and tonight, thinking moderate (1/2 inch per hour)
snowfall rates are a lot more possible over the eastern northwest
wind snow belts (up to 30% chance for any given hour between now and
7 AM EST Wednesday); even heavy snowfall rates up to 1 inch per hour
cannot be completely ruled out either (up to a 10% chance). Thus,
around 3 to 8 inches of fluffy-ish snowfall could be seen east of
Munising and north of M-28 between this morning and Wednesday
morning. Taking the snowfall rates into account, as well as the
areas of blowing snow expected near Lake Superior, decided to hoist
up a Winter Weather Advisory for the hazardous travel conditions
expected today through tonight. With a mesolow potentially forming
over eastern Lake Superior on Wednesday plausibly continuing
moderate to heavy snowfall rates over the eastern U.P. Wednesday
into possibly Wednesday night, we could see the Winter Weather
Advisory extended in subsequent forecast shifts.
Expect the forecast to be pretty straightforward for this week:
below normal temperatures continue with highs in the single positive
digits to mid-teens and lows in the single negative digits as lake
effect snow showers continue across the northwest and eventually
north wind snow belts. I wouldn't be surprised if we saw moderate
snowfall rates return to Marquette County around the Thursday/Friday
time period once the winds become northerly and upslope enhancement
comes into play for the areas just inland from the lake (Negaunee,
Ishpeming, Gwinn, etc). However, high pressure ridging and warm air
advection attempt to move into the region late this week and
eventually win-out by Saturday, ending the lake effect snowfall
across the region. With the arrival of the high pressure ridging,
expect the temperatures to become slightly above normal, with highs
generally being in the 20s and lows only being in the single
positive digits to lower teens. It does look like we may see a
shortwave bring some lake enhanced snowfall back over us early next
week, but confidence in this is low at this time due to this being
several days out still.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 656 AM EST Tue Jan 27 2026
Mainly MVFR and IFR conditions are expected at the TAF sites today
as lake effect snow showers move off of Lake Superior. CMX will see
the heaviest and most numerous snow showers with steady IFR
conditions and periodic LIFR in the heavier snow showers. For IWD
conditions will mainly be IFR followed by improvement to MVFR this
afternoon as winds become more westerly and snow showers shift north
airport. Conditions are SAW will mainly be MVFR and any show shower
activity should be very light. SAW should improve to VFR late in the
day. Gusty winds are expected at all the TAF sites into the
afternoon, strongest at CMX where blowing snow can also be expected.
&&
.MARINE...
Issued at 320 AM EST Tue Jan 27 2026
Northwest winds of 25 to 30 knots and heavy freezing spray continues
across Lake Superior today, with some gale force gusts up to 35
knots expected (50-60% chance) this morning through early this
afternoon over the east-central. Winds slacken to 20 to 25 knots
tonight before becoming northerly around 20 knots by Thursday. As
this occurs, expect the heavy freezing spray to slowly dwindle
across the lake until going away by Thursday morning. As remnant
troughing remains over the eastern lake through the end of the work-
week, expect the northerly winds to increase to 20 to 30 knots and a
return of heavy freezing spray across portions of the lake until
Friday night. As high pressure ridging moves through the lake this
weekend, expect light winds of 20 knots or less.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 7 AM EST Wednesday for MIZ006-
007-085.
Lake Superior...
Heavy Freezing Spray Warning until 1 AM EST /midnight CST/
Wednesday for LSZ162.
Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/
Wednesday for LSZ240>244-263-264.
Heavy Freezing Spray Warning until 7 PM EST this evening for
LSZ245>248-265.
Heavy Freezing Spray Warning until 7 PM EST Wednesday for
LSZ249>251-266-267.
Gale Warning until 1 PM EST this afternoon for LSZ249-250-266.
Lake Michigan...
None.
&&
DISCUSSION...TAP
AVIATION...NL
MARINE...TAPHazardous weather outlook, Jan 27, 3:37 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
337 AM EST Tue Jan 27 2026
MIZ001>007-009>014-084-085-280845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
337 AM EST Tue Jan 27 2026 /237 AM CST Tue Jan 27 2026/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Wind chills down to -20F are possible in the western half of the
U.P. this morning.
Areas of blowing snow near Lake Superior and moderate (1/2 inch
per hour) or greater snowfall rates will be seen in the NW wind
snow belts today and tonight. This will lead to hazardous travel
conditions for the Tuesday morning and evening commute, especially
over the east. See the latest Winter Weather Advisory and
Discussion for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of blowing snow near Lake Superior and moderate (1/2 inch
per hour) or greater snowfall rates could be seen in the NW to N
wind snow belts Wednesday through Friday. This may lead to
hazardous travel conditions for the morning and evening commutes.
See the latest Discussion for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through social
media.
LSZ162-240>251-263>267-280845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
337 AM EST Tue Jan 27 2026 /237 AM CST Tue Jan 27 2026/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Heavy freezing spray is expected over the lake today and tonight.
In addition, northwest gales to 35 are expected (50-60% chance)
over the east-central lake this morning through early this
afternoon. See the latest Open Lake Forecast and Marine Weather
Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy freezing spray continues Wednesday into Wednesday night.
See the latest Open Lake Forecast and Marine Weather Message for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-280845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
337 AM EST Tue Jan 27 2026
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
A short-time period of northwest gales to 35 knots is possible
late this morning (up to 50% chance according to the latest REFS). See
the latest Nearshore Zone Forecast and Marine Weather Message for
additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
Winter Storm, Alger
- When
- January 27, 7:00 AM EST to January 29, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Chatham Cooperative Observer (CEFM4) observed 8 inches of snow between 0800 1/28 and 1/29. Impacts for this event began on 1/27, when it was also reported that a hill along M-28 in Wetmore was closed because a traffic incident involving a semi. Frequent whiteouts were also reported on M-28 between Harvey and Munising and Alger County Sheriff advised that people should stay home and not travel unless absolutely necessary. It was reported that Munising schools had closed early. Key impacts: Difficult to dangerous travel.
Winter Storm, Northern Schoolcraft
- When
- January 28, 1:39 AM EST to January 29, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Nearby observation from Chatham Cooperative Observer (CEFM4) observed 8 inches of snow between 0800 1/28 and 1/29 and the NOHRSC snowfall analysis highlights similar snowfall amounts in northern Schoolcraft County. Key impacts: Difficult travel.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Louisiana, January 27, 202627 events
- Drought in Florida, January 27 to 31, 202611 events
- Extreme Cold in Mississippi, January 27, 202611 events
- Extreme Cold and Cold in Pennsylvania, January 27 to 31, 20265 events
- Extreme Cold and Lake-Effect Snow in New York, January 27 to 30, 20265 events
- Drought in Georgia, January 27 to 31, 20263 events
- Extreme Cold in Virginia, January 27, 20263 events
- Cold in Virginia, January 27 to 31, 20262 events
- Extreme Cold in West Virginia, January 27, 20262 events
- Drought in Florida, January 27 to 31, 20262 events
- Flood in Idaho, January 27 to 29, 20261 event
- Drought in Texas, January 27 to 31, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315277, 1315281.